Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 116, NWS New Orleans, LA

June 21, 2004Jefferson Parish, Saint Charles Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jun 21, 2004, 12:11 PM CDT for Jefferson Parish, Saint Charles Parish, Louisiana. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2004, 12:11 PM CDT (17:11 UTC)
Expired
Jun 21, 2004, 12:30 PM CDT
In force
19 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Jefferson Parish, LA, Saint Charles Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2183 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:30 AM CDT, 8 hours 41 minutes earlier.

Area forecast discussion, Jun 21, 3:30 AM CDT, 8 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
330 AM CDT MON JUN 21 2004

.DISCUSSION...
NOT MUCH CHANGE EXPECTED TODAY FROM YESTERDAY. LOOKING AT WV
IMAGERY...A LARGE WEAK UPPER LOW EXISTS OVER THE NORTH CENTRAL GULF.
HEIGHTS ARE DEFLECTED A BIT AT 500 AND 300MB. THIS WILL HELP TO KEEP
THE UPPER LEVELS MOIST. THE MID LEVELS WILL BE A BIT DIFFERENT.
SLIGHTLY DRIER AIR WILL BE FOUND BETWEEN THE 700 AND 500MB LEVELS.
SOUNDING PROFILES ALSO SHOW A FAIRLY MOIST ATMOS. HERE IS WHERE THE
PROBLEM WILL LIE TODAY. PWS AROUND OR JUST BELOW 2.0 WILL GIVE A
THREAT OF HEAVY RAIN FROM TS. THIS WOULD NOT NORMALLY BE A PROBLEM
BUT STORM MOTION SHOULD BE NEXT TO NOTHING...AND PROPAGATION VECTORS
ARE TOWARD THE SW AT 6 KNOTS. THIS WILL CAUSE TS THAT DEVELOP TO
STAY OVER AN AREA FOR A LONGER PERIOD OF TIME WITH ONLY LITTLE
MOVEMENT OR PROPAGATION.

FORECAST SOUNDING PROFILES SHOW A NEUTRAL ATMOS FOR A MOIST PARCEL
FROM 700MB AND ABOVE AND UNSTABLE BELOW. BUOYANCY BY HEATING SHOULD
BE ENOUGH TO GET AIR MOVING UPWARD AND MOMENTUM ALONE MAY BE ENOUGH
TO PRODUCE SHOWERS. THE SEA BREEZE WILL GET STARTED LATE THIS
MORNING AND EARLY AFTERNOON OR ATLEAST ONCE THE SFC TEMP REACHES 87
DEGREES. THE SEA BREEZE CAUSES A STRONG 18 CYCLE ROLL VORT TO FORM
AHEAD OF IT AND DRY AIR INTRUSION SHOULD KEEP THE SEA BREEZE FROM
MOVING NORTH OF THE MISS/LA STATE LINE. THE SUBSIDENT DRYING AHEAD
OF THE SEA BREEZE SHOULD HELP KEEP AN ABUNDANCE OF TS FROM FORMING
IN THE SW MISS AREA AND POPS WILL BE LOWERED TO 40% EVENTHOUGH THEY
MAY BE A BIT LOWER. A FRONT/WEAK TROUGH MOVES IN AND BECOMES
STATIONARY OVER THE NORTHERN PORTION OF THE AREA BY LATE TUESDAY
NIGHT AND EARLY WEDNESDAY. THIS SHOULD PROVIDE AN AXIS FOR A FEW MCS
FEATURES TO TRAVERSE THROUGH THE REMAINDER OF THE WEEK AND POPS
SHOULD BEGIN TO CLIMB STARTING WITH MID-WEEK.

&&

PRELIMINARY POINT NUMBERS...
MCB 90 72 89 72 / 40 20 40 40
BTR 91 75 91 74 / 50 20 40 40
MSY 90 76 90 76 / 60 20 40 40
GPT 91 76 90 76 / 50 20 40 30
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
LA AND MS COASTAL WATERS...NONE.
&&

17
Hazardous weather outlook, Jun 21, 11:00 AM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT MON JUN 21 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-220000-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST. BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST. CHARLES-ST. HELENA-
ST. JAMES-ST. JOHN THE BAPTIST-ST. TAMMANY-TANGIPAHOA-
UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-
WILKINSON-
1100 AM CDT MON JUN 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNON AND TONIGHT
SCATTERED TO OCCASIONALLY NUMEROUS STORMS WILL BE CAPABLE OF
PRODUCING FREQUENT LIGHTNING...WIND GUSTS TO 40 MPH AND BRIEF HEAVY
RAINFALL WITH RATES BETWEEN 1 AND 2 INCHES PER HOUR. GENERAL MOVEMENT
OF THE STORMS WILL BE TO THE NORTHEAST AT 15 MPH. MOST ACTIVITY WILL
BE DISSIPATING BY 9 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. WHILE ORGANIZED SEVERE
WEATHER IS NOT EXPECTED...A STORM OR TWO MAY APPROACH SEVERE LEVELS
EACH AFTERNOON. THERE IS A MORE LIKELY CHANCE OF THUNDERSTORMS
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

24

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 12:39 PM CDTSpecial Marine WarningLIX51 min
Jun 21, 1:10 PM CDTSevere Thunderstorm WarningLIXOrleans, Saint Bernard35 min
Jun 21, 1:28 PM CDTSevere Thunderstorm WarningLIXAscension, Saint James32 min
Jun 21, 1:39 PM CDTSpecial Marine WarningLIX81 min
Jun 21, 1:50 PM CDTSevere Thunderstorm WarningLIXLivingston, Tangipahoa25 min
Jun 21, 3:01 PM CDTSevere Thunderstorm WarningLIXPointe Coupee, West Feliciana44 min
Jun 21, 3:22 PM CDTSevere Thunderstorm WarningLIXWashington53 min
Jun 21, 2:01 PM CDTSevere Thunderstorm WarningLIXHancock, Harrison44 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.